Colorado, 2005

Blizzard in Colorado, April 5, 2005

April 5, 2005 · NWS PUB · 2 events in 2 counties and zones

Blizzard conditions caused by a strong surface low pressure system over southeast Colorado and southwest Kansas impacted southeast Colorado causing snow drifts several feet in depth in some areas as well as closed roads. In northern El Paso County, winds gusting over 70 mph brought down 113 power poles carrying 230,000 volts on a line which runs from Colorado Springs to Limon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Blizzard conditions caused by a strong surface low pressure system over southeast Colorado and southwest Kansas impacted southeast Colorado causing snow drifts several feet in depth in some areas as well as closed roads. In northern El Paso County, winds gusting over 70 mph brought down 113 power poles carrying 230,000 volts on a line which runs from Colorado Springs to Limon. All told, almost 200 power poles were brought down in northern El Paso County, causing around 600 eastern county residents to lose power from highway 94 north. Power substations were also knocked out. Some of the higher snow totals...which also included sustained winds in excess of 40 mph as well as visibilities below 1/4 mile at times included 8 to 14 inches in northern El Paso County in and around the Black Forest and 12 inches near Branson in southern Las Animas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 5, 2:59 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 5, 2:59 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
359 AM MDT TUE APR 5 2005

.SHORT TERM...
(TODAY AND TONIGHT)

WINTER WEATHER CONDITIONS AND STRONG WINDS ARE MAIN CONCERN ACROSS
THE AREA TODAY.

SPRINGTIME SHORTWAVE SPINNING UP OVER THE AREA ATTM.  ECHOES ARE
EXPANDING ON RADAR MAINLY ALONG THE I25 CORRIDOR. TEMPERATURES ARE
HOLDING IN THE 40S AND 50S...FINALLY DROPPING INTO THE UPPER 30S ON
THE NORTH SIDE OF EL PASO COUNTY. SPOTTER REPORTS INDICATE THAT IT
HAS STARTED SNOWING MAINLY ABOVE 7000 FT IN EL PASO COUNTY...WITH
RAIN BELOW.

MAIN CONCERN WITH THIS STORM IS THE TEMPERATURES...AND HOW MUCH
SNOW...OR RAIN...WILL FALL. FLOW ALOFT LOOKS TO REMAIN NORTH OR
NORTHWEST...SO LACKING THE NORTHEAST COMPONENT FOR FAVORED HEAVY SNOW
ON THE RATON. ARE ALSO LACKING COLD TEMPERATURES ALOFT. SOUNDINGS
GIVING WET BULB TEMPS OF ABOUT 7800...WHICH WITH EVAPORATIVE COOLING
WOULD GIVE SNOW LEVELS ABOUT 6500. COULD PROBABLY SQUEEZE OUT ANOTHER
500FT WITH GOOD DYNAMIC LIFT BULLSEYE MOVING RIGHT ACROSS THE
ARKANSAS RIVER VALLEY TODAY. SO...EXPECT SNOW ABOVE 6000FT AND RAIN
BELOW. WILL KEEP HIGHLIGHTS AS IS. 06Z ETA HAS BRUNT OF PCPN
FALLING ALONG I25 CORRIDOR BEFORE NOON...AND ADVECTING EAST IN THE
AFTERNOON. SINCE SYSTEM IS STILL SPINNING UP...NOT CONFIDENT ENOUGH
TO TRIM END TIMES OF ANY HIGHLIGHTS...AS A SUBTLE SHIFT WEST WOULD
KEEP PCPN OVER THE CORRIDOR LONGER. QPF BULLSEYE ON THE RATON HAS
2.18 INCHES OF LIQUID BY DAYS END IN EASTERN LAS ANIMAS COUNTY...
THINK THIS IS A BIT TOO HIGH BUT GOOD INDICATOR OF WHERE RAIN BAND
MAY SET UP. AS GO EAST INTO BACA COUNTY...AND INTO THE ARKANSAS RIVER
VALLEY...THINK SOUNDINGS ARE TOO WARM FOR ACCUMULATING SNOW...BUT
WOULDNT BE SURPRISED TO SEE FLAKES IN THE MIX WHERE TEMPS ARE ABOUT
45F AND BELOW. AS FOR WINDS...HIGH WIND WARNING STILL LOOKS ON
TARGET...WITH 70KTS AT 700 MB OVER THE PLAINS NEAR THE NOON HOUR...
MAINLY FROM CROWLEY COUNTY SOUTH TO LAS ANIMAS COUNTY. AGAIN...WILL
LEAVE HWW IN PLACE...BUT MAY BE ABLE TO TRIM OUT WESTERN PORTIONS AS
THE SYSTEM MOVES EAST TODAY.

THESE WINDS MOVE SLOWLY EAST WITH THE SYSTEM...AND APPEAR TO SUBSIDE
TO JUST BELOW WARNING CRITERIA ON THE FAR EAST PLAINS BY 12Z WED.
STILL EXPECT A VERY WINDY EARLY MORNING THERE HOWEVER. HAVE KEPT
EASTWARD PROGRESSION OF POPS AS WELL...EXPECT MOST PCPN TO EXIT THE
AREA BY 12Z WED. KC

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

MODELS SHOW THE UPR LOW SITTING OVR CENTRAL OR ERN OK WED MORNING
WITH THE POTENTIAL FOR SOME WRAP-AROUND PCPN TO STILL BE OVR THE
FAR SERN CO PLAINS...SO WL ADD A 10 POP TO THESE AREAS FOR THE
MORNING. THE AFTERNOON HOURS SHOULD BE DRY AS THE UPR LOW MOVES
FARTHER EAST.  STRONG GRADIENT OVR THE SE PLAINS SHOULD MEAN
SOME CONTINUED WINDY CONDITIONS. WL GENERALLY FOLLOW MET AND MAV
GUIDANCE FOR MAX TEMPS AS THEY ARE IN GOOD AGREEMENT.

WED NIGHT/THU UPR RIDGE AXIS MOVES OVR THE AREA WITH WARMING TEMPS
AND DRY WEA.  THU NIGHT THE UPR RIDGE AXIS SHIFTS E OF CO AS THE
NEXT UPR TROF MOVES INTO NV.  SHRTWV TROF MOVES TO NR THE CO/UT
BORDER BY LATE FRI AFTERNOON.  INCREASED MSTR AND OROGRAPHIC FLOW
COULD LEAD TO SOME ISOLD SHOWERS OVR THE CENTRAL AND SW MTS DURING
THE AFTERNOON HOURS SO WL ADD THESE.  TEMPS FRI WL GENERALLY ABOVE
NORMAL.  WITH THE SHRTWV TROF MOVING OVR THE AREA FRI NIGHT
SHOWERS WL BE POSSIBLE ACRS ALL THE SRN CO MTS.

LATEST RUN OF THE GFS HAS A SECOND TROF MOVES INTO UT SAT AND CLOSES
OFF A LOW AROUND MID DAY OVR NRN UT.  THIS IS A CHANGE FROM
PREVIOUS RUNS.  SW FLOW AHEAD OF THIS SYSTEM GENERALLY LEAVES THE
ERN PLAINS DRY SAT...BUT ISOLD TO SCT POPS OVR THE MTS AND HIGH
VALLEYS STILL LOOKS OK.  LAPSE RATES ON SAT ARE FORECAST TO BE
AROUND 9C/KM SO WL PUT THUNDER IN THE FORECAST AND WITH SUCH GOOD
INSTABILITY COULD SEE SOME ISOLD POPS DEVELOP ON THE PLAINS SO WL
JUST GO WITH A 10 POP. 18Z GFS HAD AN OPEN WAVE MOVING INTO CENTRAL
CO BY 12Z SUN WITH THE WAVE THEN MOVING INTO ERN CO BY 00Z MON. THE
00Z GFS HAS A STRONG CLOSED LOW OVR THE 4 CORNERS WHICH THEN DROPS
INTO THE ABQ AREA BY 00Z MON. THUS CONFIDENCE IN THE FORECAST FOR
SAT NIGHT/SUN IS LOW AND WL NOT MAKE CHANGES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 PM TUESDAY FOR COZ087-COZ088-COZ094.

HIGH WIND WARNING UNTIL MIDNIGHT WEDNESDAY FOR COZ094-COZ095-
COZ096-COZ097-COZ098-COZ099.

BLIZZARD WARNING UNTIL 6 PM TUESDAY FOR COZ084.

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR COZ074-COZ075-COZ081-
COZ082.

HIGH WIND WARNING UNTIL 6 PM TUESDAY FOR COZ085-COZ086-COZ089-
COZ093.

&&

25/28
Hazardous weather outlook, Apr 5, 6:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE APR 5 2005

COZ058>089-093>099-061300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT TUE APR 5 2005

...A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM FOR SOUTHERN EL
PASO...PUEBLO...CROWLEY...AND OTERO COUNTIES...

...A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT FOR KIOWA...
BENT...PROWERS...BACA...AND EASTERN LAS ANIMAS COUNTIES...

...A BLIZZARD WARNING IS IN EFFECT UNTIL 6 PM FOR NORTHERN EL PASO
COUNTY AND THE SOUTHERN FOOTHILLS...

...A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM FOR TELLER COUNTY
AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL MOVE ACROSS THE STATE TODAY...BRINGING WINTER
WEATHER CONDITIONS TO PORTIONS OF THE EASTERN MOUNTAINS AND ADJACENT
PLAINS...AND HIGH WINDS TO THE EASTERN PLAINS TODAY AND TONIGHT.
EXPECT WIDESPREAD WIND GUSTS OF 50 TO 65 MPH ACROSS THE PLAINS. THIS
IS A WARM SYSTEM AND WILL MAINLY IMPACT ELEVATIONS ABOVE 6000 FT WITH
SNOW...WITH RAIN AT LOWER ELEVATIONS. WITH THE STRONG NORTH TO
NORTHWEST WINDS...THE PALMER DIVIDE AND RATON RIDGE...AND THEIR
ADJACENT MOUNTAINS...WILL BE FAVORED AREAS FOR SNOW ACCUMULATIONS
TODAY. EXPECT 3 TO 7 ADDITIONAL INCHES ACROSS NORTHERN EL PASO
COUNTY...6 OR MORE INCHES IN THE SOUTHERN FOOTHILLS...AND 5 TO 12
INCHES ACROSS TELLER COUNTY AND THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS. EXPECT BLOWING SNOW TO REDUCE VISIBILITY TO LESS THAN A
QUARTER MILE...AND TO CAUSE DRIFTING OF SNOW. THIS STORM WILL IMPACT
TRAVEL...MAINLY ALONG INTERSTATE 25 NORTH OF COLORADO SPRINGS...AND
SOUTH OF PUEBLO TO THE NEW MEXICO STATE LINE.

THIS SYSTEM WILL MOVE EASTWARD TODAY...AND ITS WINDS AND
PRECIPITATION WILL GRADUALLY DIMINISH FROM WEST TO EAST THIS EVENING
AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE AREA FRIDAY NIGHT AND
MAY REMAIN OVER THE AREA THROUGH SUNDAY.  THIS SYSTEM WILL HAVE THE
POTENTIAL TO BRING ACCUMULATING SNOW TO THE MOUNTAINS.  THERE IS
STILL A LOT OF UNCERTAINTY AS TO THE TRACK OF THE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS ARE
EXPECTED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
April 5, 7:00 AM MST to 4:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Blizzard, Eastern Las Animas County

When
April 5, 3:00 PM MST to 6:00 PM MST
Where
Eastern Las Animas County forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447515, 5447601.